Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Mar 28, 2017, 3:21 PM EDT for 4 counties in Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 3:21 PM EDT (19:21 UTC)
- Expired
- Mar 28, 2017, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
Counties City of Colonial Heights, VA, City of Hopewell, VA, City of Petersburg, VA, Prince George County, VA
The radar
The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WWUS81 KAKQ 281921
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT TUE MAR 28 2017
VAZ080-081-514-282000-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
321 PM EDT TUE MAR 28 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...
THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...
At 319 PM EDT, strong thunderstorms were clustered over Matoaca, or
near Virginia State University, moving east at 30 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Chester, Prince George, Matoaca, Burrowsville, Garysville,
Sutherland, Ettrick, Jordans Point, Taylors Corner.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent lightning is occurring with these storms. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3730 7759 3732 7757 3737 7731 3735 7727
3737 7727 3738 7725 3734 7727 3732 7727
3731 7725 3732 7723 3730 7714 3731 7709
3727 7707 3730 7703 3720 7702 3719 7707
3712 7715 3717 7759
TIME...MOT...LOC 1919Z 272DEG 24KT 3726 7750
$$
jfosterWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:16 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 28, 2:16 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service WAKEFIELD VA 216 PM EDT Tue Mar 28 2017 .SYNOPSIS... A cold front approaches from the west today and crosses the region late this afternoon and tonight. High pressure builds in from the north on Wednesday. The high retreats to the northeast on Thursday as the next system approaches from the west. A strong system is expected to impact the region on Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Area of showers with embedded tstms now pivoting NE through the Peninsula/Middle Peninsula/northern neck and approaching the mid-upper Bay. Elsewhere, SPC mesoanalysis and lightning trends suggest there will not be any tstms through at least noon so have taken mention of storms out of the forecast for the rest of the morning (though likely PoPs remain for awhile most zones). Expect diminishing PoPs to 20-40% most areas from late morning through early-mid aftn, then as the upper level trough continues to push into the area, will eventually see some redevelopment of showers/tstms with likely PoPs most areas again after about 18-19Z. SPC continues to highlight a marginal risk for most of the CWA (except over the far NE). The current showers are likely to have a negative effect on the severe threat later today, due to only a small window of opportunity for the atmosphere to recover after this morning pcpn exits. Thinking best chance for any strong storms will be from about 19Z through 01Z over the far southeast portions of VA/and northeast NC where the atmosphere may not be as worked over as other areas. Shear is also expected to be greatest in this region (effective shear to 30-35 KT), while areas farther NW generally have <30 KT of effective shear since they will be more displaced from the track of shortwave aloft. It will remain mild today despite plenty of clouds. Highs in the low to mid 70s, except cooler 60s at the ern shore beaches. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Will limit chance PoPs to areas along/east of I-95 by late this evening as the Piedmont dries out, then drying out all the way to the coast after midnight with lows mainly 50-55 F (except upr 40s ern shore). Becoming partly/mostly sunny Wed after some early clouds (especially south) as drier air moves in from the N. Somewhat cooler but still a little above avg with highs 60-65F near the coast and in the upper 60s to lower 70s well inland. Upper ridge axis quickly moves back into the region by Thu, allowing return of mid/high clouds during the day. With fairly low mixing and overrunning clouds, expect a cooler day with highs mainly ranging from the mid 50s to around 60. Kept it dry through the day despite the increase in clouds ahead of the next system. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A complex low pressure system approaches from the west late Thu night and early Fri before slowly crossing the region Friday/Friday night. Guidance in good agreement with respect to potential for widespread showers/tstms and potential for heavy rain during Fri. Will limit pops to 20-30% along west of I-95 prior to 12z Fri before increasing to 60-80% all areas during Fri (highest west). Will keep similar pops Fri night with a slow exit of pcpn expected. Dry wx and high pressure returns for Sat aftn thru Sun night. Yet another system may approach fm the west late Mon. Highs in the upper 50s to upper 60s Fri, in the 60s to near 70 Sat, in the mid 60s to lower 70s Sun, and in the 60s to near 70 Mon. Lows in the 40s Thu night, in the upper 40s to mid 50s Fri night, in the 40s Sat night, and in the mid 40s to near 50 Sun night. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... This morning began with widely scattered showers with isolated thunder, and showers are still occurring east of Interstate 95 as of 28/1800Z this afternoon. Clearing can be seen in satellite imagery over central and western VA, and additional upper level support from a decent shortwave (and subsequent cold pool aloft) will aid in the redevelopment of showers and thunderstorms the rest of this afternoon into this evening. The presence of a dry slot in water vapor imagery (currently over far SE VA/NE NC) indicates that these areas will need to be closely monitored as convection moves closer to the coast. Isolated strong wind gusts will be the primary threat with thunderstorms today, however hail could pose a lesser threat. Cigs/VIS expected to briefly drop to MVFR flight conditions under stronger storm cores. Kept VCTS in forecast at all TAF sites through this afternoon/evening until more definitive storms develop. Predominantly southwest winds 10-15kt rest of today gusting up to around 20kt; stronger and more erratic in vicinity of thunderstorms. Once the surface cold front clears the coast after midnight, winds shift to the north with speeds averaging 5-10kt. Low stratus is expected to develop late tonight as the atmosphere saturates from the recent rainfall. Cigs should average 500-1500ft AGL. Fog not anticipated to be an issue with the winds above 5kt. Skies will scatter out and lift from north to south on Wednesday as high pressure slowly builds into the region from the north. Dry with VFR conditions through Thursday. However, clouds should increase in coverage on Thursday in a light onshore/northeast wind regime with shortwave energy/moisture dropping through the region from the northwest. Clouds then thicken and lower Thursday night as the next low pressure system approaches the area. This system should bring widespread showers and thunderstorms to the area Friday/Friday night as it crosses the Mid Atlantic States. && .MARINE... Latest obs reflect SSW flow across the waters. Surface high pressure continues to linger along and just offshore of the Mid Atlantic and Southeast coast this morning, as a cold front approaches from the Ohio and Tennessee River Valleys. Pressure gradient will gradually tighten today, allowing gradual increase in winds this afternoon and tonight...before the front crosses the waters late this evening and overnight. SSW winds become NNW post frontal late tonight and continue through Wed, as high pressure starts to build in fm the N. While experimental wind probs are indicating a small chance for a few gusts to low end SCA in the Ches Bay Wednesday morning through midday, still do not expect predominate SCA conditions to be met thru Wed. However, winds will be marginal for much of the morning and early afternoon in the lower Chesapeake Bay and Currituck Sound, and will need to watch marginal SCA gusts during that time. Will also need to watch encroaching SSE swell on Wednesday, owing to developing system crossing south of Bermuda this morning. NWPS and WaveWatch in general agreement in depiction 5 ft seas mainly south of hatteras and offshore of the Mid- Atlantic waters, and thinking at this time is much of this energy stays well offshore. Thus, will hold Significant wave heights at 3 to 4 ft, just below SCA thresholds. Waves 1-2 ft today...building to 2-3 ft on Wed. Otherwise, cool high pressure will continue to build in from the north Wed night into Thu morning, before it slides out to sea Thu aftn and night. NNE winds 10-15 kt Wed night and early Thursday, become NE 5 to 10 kt by Thu aftn. E-NE winds 5 to 10 kt Thu night become SE 10-15 kt by Friday morning, and southerly by afternoon as a warm front lifts across the waters. Seas subside during this period of diminishing winds Wed-Thu, but increase again Friday afternoon and evening ahead of next cold front, which crosses the waters Saturday morning. Seas build back to 4-5 ft, highest toward outer waters in pre-frontal south flow. A brief period of SCA headlines is possible over the coastal zones, mainly for seas. Seas subside back into the 2-4ft range over the weekend in NNW flow aob 15kt as surface high pressure rebuilds over the waters. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JDM NEAR TERM...JDM/LKB SHORT TERM...JDM/LKB LONG TERM...TMG AVIATION...BMD MARINE...MAM
Hazardous weather outlook, Mar 28, 11:43 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service WAKEFIELD VA 1143 AM EDT Tue Mar 28 2017 NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093- 095>100-509>525-291545- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 1143 AM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms will be possible this afternoon and evening, primarily between 3 pm and 9 pm. The main threat will be from strong gusty winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A potent storm system is expected to produce widespread showers and thunderstorms on Friday with the threat of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-291545- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- 1143 AM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be capable of producing locally heavy rainfall this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A potent storm system is expected to produce widespread showers and thunderstorms on Friday with the threat of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, Mar 28, 2:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT TUE MAR 28 2017
VAZ066-281930-
Lunenburg-
249 PM EDT TUE MAR 28 2017
...A STRONG THUNDERSTORM WILL AFFECT LUNENBURG COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Keysville,
moving southeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
Victoria, Kenbridge, Lunenburg, Rehoboth, Gary, Wilburn, Loves Mill,
Arvins Store, Nutbush, Scholfield, Lafoon Corner, Plantersville,
Blevins Corner, Pleasant Grove, Meherrin, Oral Oaks, Simplicity and
Rubermount.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent lightning is occurring with this storm. ightning can strike
more than 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 3708 7844 3709 7838 3711 7836 3710 7830
3711 7825 3711 7823 3709 7822 3707 7819
3708 7817 3706 7817 3705 7816 3701 7808
3702 7801 3699 7800 3679 7812 3681 7824
3693 7848
TIME...MOT...LOC 1848Z 294DEG 28KT 3706 7850
jfosterSpecial weather statement, Mar 28, 2:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
257 PM EDT TUE MAR 28 2017
VAZ060-067-068-080-281945-
Nottoway-Dinwiddie-Amelia-Prince Edward-
257 PM EDT TUE MAR 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PRINCE
EDWARD...NOTTOWAY...NORTHWESTERN DINWIDDIE AND SOUTHEASTERN AMELIA
COUNTIES...
At 255 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Sutherland to near
Spainville to near Nottoway to near Burkeville. Movement was east at
35 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Blackstone, Crewe, Mannboro, Nottoway, Burkeville, Wilsons, Fort
Pickett, Spainville, North Wellville, Prince Edward Station, Earls,
Ammon, Twin Lakes State Park, Darvills, Church Road, Wellville,
Dominy Corner, Fergusonville, Hebron and Blackstone Airport.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent lightning is occurring with these storms. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3723 7828 3724 7800 3727 7776 3727 7774
3728 7774 3728 7771 3712 7760 3703 7765
3701 7776 3706 7810 3717 7831
TIME...MOT...LOC 1855Z 276DEG 57KT 3721 7769 3718 7788 3716 7809 3718
7824
jfosterSpecial weather statement, Mar 28, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT TUE MAR 28 2017
VAZ080-081-514-282000-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
321 PM EDT TUE MAR 28 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...
THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...
At 319 PM EDT, strong thunderstorms were clustered over Matoaca, or
near Virginia State University, moving east at 30 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Chester, Prince George, Matoaca, Burrowsville, Garysville,
Sutherland, Ettrick, Jordans Point, Taylors Corner.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent lightning is occurring with these storms. Lightning can
strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3730 7759 3732 7757 3737 7731 3735 7727
3737 7727 3738 7725 3734 7727 3732 7727
3731 7725 3732 7723 3730 7714 3731 7709
3727 7707 3730 7703 3720 7702 3719 7707
3712 7715 3717 7759
TIME...MOT...LOC 1919Z 272DEG 24KT 3726 7750
jfosterThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:49 PM EDT | Special Weather Statement | AKQ | Lunenburg | 41 min |
| Mar 28, 2:57 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Nottoway | 48 min |
| Mar 28, 3:50 PM EDT | Special Weather Statement | AKQ | Surry, City of Newport News | 40 min |
| Mar 28, 4:04 PM EDT | Special Weather Statement | AKQ | Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 41 min |
| Mar 28, 4:22 PM EDT | Special Weather Statement | AKQ | Isle of Wight | 38 min |
| Mar 28, 4:34 PM EDT | Special Weather Statement | AKQ | King and Queen | 41 min |
| Mar 28, 4:37 PM EDT | Special Weather Statement | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 38 min |
| Mar 28, 4:41 PM EDT | Special Weather Statement | AKQ | Surry | 34 min |
| Mar 28, 4:42 PM EDT | Special Weather Statement | AKQ | Lancaster, Northumberland | 48 min |
| Mar 28, 5:11 PM EDT | Special Weather Statement | AKQ | Charles City, Henrico, City of Hopewell | 49 min |
| Mar 28, 5:14 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Poquoson | 46 min |
| Mar 28, 5:33 PM EDT | Special Weather Statement | AKQ | Lancaster | 42 min |
| Mar 28, 5:41 PM EDT | Special Weather Statement | AKQ | City of Franklin | 49 min |
| Mar 28, 6:09 PM EDT | Special Weather Statement | AKQ | King William, New Kent | 51 min |
| Mar 28, 4:25 PM EDT | Special Weather Statement | AKQ | Northampton | 50 min |
| Mar 28, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Northampton | 44 min |
| Mar 28, 5:31 PM EDT | Special Weather Statement | AKQ | Bertie | 59 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.